Rosdiana Ciaravolo/Getty Images Entertainment/Getty Images

Steroids In Skincare May Do More Harm Than Good

Share

Last year, I wrote an article about steroids in skincare that detailed my skin-destroying encounter with prescription steroid cream. Since then, I’ve probably received over a hundred emails and DMs from others going through the same thing. Some ask for advice, some seek product recommendations, but most just want to share the immense sense of relief that washed over them while reading. “Finally, I felt validated," one woman, who wished to remain anonymous, wrote.

She, too, had experienced some of the more insidious (and startlingly common) side effects of topical steroids — chronic inflammation, redness, peeling, thinning skin, dermatitis — all worse than the issue the steroids were meant to treat. “My dermatologist brushed off my opinion and tried to attribute my symptoms to stress and travel,” she tells The Zoe Report. The doctor ultimately prescribed more steroids, and the patient found herself scouring the internet for alternate solutions. Hers is one of many near-identical stories that have appeared in my inbox, or on Reddit, or throughout the online skincare community. And now, with an army of internet supporters validating these concerns, patients are starting to ask questions. Namely: Do steroids do more harm than good? But also: Are dermatologists over-prescribing them?

To back up a bit, “A topical steroid is a formulation that contains steroid as an active agent, also known as corticosteroids, glucocorticosteroids, and cortisone,” Dr. Neil Sadick, M.D., F.A.A.D., a board-certified dermatologist with Sadick Dermatology in Manhattan, tells The Zoe Report. (Hydrocortisone is an over-the-counter version.) “They have anti-inflammatory, vasoconstrictive, and anti-proliferative properties, so can find several applications in dermatology.” Some of those applications include the treatment of acne, eczema, dermatitis, psoriasis, and allergic reactions, in addition to use as a post-injectable recovery aid. So… seemingly every skin issue.

Rosdiana Ciaravolo/Getty Images Entertainment/Getty Images

Obviously, to be able to calm that many conditions, steroids are powerful — and that’s kind of the problem. One could argue that steroids are too powerful; they’re even known to cause many of the issues they “cure.” In my case, steroid cream temporarily treated my dermatitis... then triggered a more aggressive, widespread case of dermatitis. (Scientific studies confirm this isn’t unusual.) Steroid injections — also known as cortisol shots —instantly zap zits... but can also deflate the area and leave permanent pitting, as reported by Who What Wear. For these reasons, steroid use is supposed to be limited.

“We typically recommend limiting use to no more than two weeks in a row," Dr. Joshua Zeichner, M.D., F.A.A.D., the Director of Cosmetic and Clinical Research at Mount Sinai Hospital, tells TZR. “While effective, steroids have harmful effects if used for extended periods of time. They can cause stretch marks, dilated blood vessels, and even pimples and thinning of the skin." That thinning of the skin is terrifyingly known as skin atrophy, and can be permanent.

Overuse of steroids can also create drug dependency in the skin, too. “I got to a point where I couldn't go a day without it,” says the anonymous source. Her eczema would go into overdrive after 24 hours sans steroids, a scenario that's all too familiar.

In theory, none of these side effects would present a problem if steroid use was actually limited to two weeks at a time — but in practice, it’s very often not limited at all. Many of the frustrated patients I’ve spoken with were given indefinite prescriptions, unlimited refills, and no warnings. My own steroid prescription was consistently refilled for two years; a whopping 102 weeks past the ideal time frame. At this stage, symptoms of steroid abuse can get severe: I'm talking risk of glaucoma, cataracts, and suppression of the hypothalamic-pituitary-adrenal axis. "You would think that’s something a doctor would caution against, but that didn’t happen for me," Deven Hopp wrote on Who What Wear about the scarring caused by her near-constant cortisone injections.

Post-steroid dermatitis / Jessica L. Yarbrough

Once you notice side effects setting in, the common sense thing to do is to stop using steroids — but it’s not quite that simple. Discontinuing consistent steroid use can lead to withdrawal (and yes, withdrawal is the right word, as steroids are literal drugs). “Rebound reactions are especially common with facial steroid use, where the [original skin issue] gets vastly worse after stopping steroids,” Dr. Sarah Villafranco, M.D., the founder of Osmia Organics, tells The Zoe Report. “All the inflammation that the steroids have been holding at bay flips into overdrive when the steroids are removed. The rebound effect drives a lot of people back to the drug, creating a really difficult cycle to break.”

This effect is well-documented in both dermatological literature and the real world. In 2017, customers of Mario Badescu Skincare filed a class-action lawsuit against the brand when it quietly removed steroids from its products — steroids that were hidden from the ingredient list in the first place — and users’ skin unexpectedly "rebounded" into red, itchy rashes. (The company settled out of court.)

In-office, however, withdrawal symptoms are often dismissed. “I saw a dermatologist two days after I quit cortisone with my fully red face and said I was withdrawing,” the anonymous source shares. She was “brushed off” and offered another steroid cream. (This was my experience as well, and echoes the experiences described in many of the emails I’ve received over the past year.) “Sadly, much of the medical literature regarding topical steroid withdrawal implicates the patient rather than the prescribing physician, accusing them of ‘topical steroid abuse,’” Dr. Villafranco explains. “Most patients are simply doing what their doctors have instructed.”

When the skin reaches this stage of dependency, it also becomes resistant to future treatment, leaving only one way to move forward: “It is important to stop cold turkey,” Dr. Zeichner says. “Unfortunately, this may mean a worsening of the condition in some cases.” As someone who's worked through steroid-resistant dermatitis, I can say it definitely gets worse before it gets better — but it does get better.

Skin is actually pretty good at repairing itself if you remove exacerbating factors and give it the right support and consistency,” Dr. Villafranco says. She suggests a less-is-more approach to steroid recovery, focusing on repairing the skin barrier with soothing, natural ingredients — which is what inspired the formulation of her cult-favorite Osmia Organics Black Clay Facial Soap. (It seriously saved my post-steroid skin.)

Rosdiana Ciaravolo/Getty Images Entertainment/Getty Images

The M.D. adds that after tossing the steroid script, "some basic lifestyle modifications can make a huge difference, and are necessary for long term success." Her recommendations include eliminating fluoride in toothpaste; eliminating sodium lauryl sulfate and sodium laureth sulfate in toothpaste, skincare, haircare, and laundry detergent; limiting coffee intake; and committing to “some form of active, authentic stress management — yoga, meditation, time outdoors.” But the most important piece of wisdom she can impart? “Stop Googling miracle cures, because there aren’t any.”

When fellow steroid-sufferers reach out for support, I pass along Dr. Villafranco’s advice: Keep it simple, keep it natural, and give it time. Shortly after my communication with the patient I previously mentioned, she wrote back: “I have to follow up and let you know how much better I'm doing. The last two and a half weeks were truly horrible, but my skin is finally starting to clear up and heal. The process felt like it took ages, but in retrospect, it's actually incredible how quickly our bodies learn to repair themselves.”

It’s nice to hear, but what would be even better? If hundreds of patients didn’t have to go through this process at all. "If your dermatologist is recommending steroids, you should advocate for a different approach," encourages Dr. Villafranco. "Or switch doctors."